Alert archive / Pennsylvania / Flash Flood Warnings in 2003
Flash Flood Warning 33, NWS Binghamton, NY
NWS Binghamton, NY issued this flash flood warning at Sep 4, 2003, 8:35 PM EDT for Lackawanna County, Wayne County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 4, 2003, 8:35 PM EDT (00:35 UTC)
- Expired
- Sep 4, 2003, 11:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS Binghamton, NY
- Area
- Whole counties
Counties Lackawanna County, PA, Wayne County, PA
The radar
The Binghamton radar (KBGM), 85 km from the middle of the area, began a volume at 00:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 0.6 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 232 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 1048 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- -64 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- -0.1
- Supercell composite
- -0.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KBGM 050040
FFWBGM
PAC069-127-050330-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
835 PM EDT THU SEP 4 2003
THE NATIONAL WEATHER SERVICE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHERN LACKAWANNA COUNTY IN NORTHEAST PENNSYLVANIA
WAYNE COUNTY IN NORTHEAST PENNSYLVANIA
* UNTIL 1130 PM EDT.
* AT 830 PM EDT...DOPPLER RADAR INDICATED THAT AN AREA OF EXCESSIVE
RAINFALL WILL AFFECT THE FOLLOWING LOCATIONS...ARCHBALD...
BETHANY...CARBONDALE...CLARKS GREEN...CLARKS
SUMMIT...DALTON...DICKSON CITY...EAST BENTON...
EQUINUNK...FLEETVILLE...HONESDALE...LAKE
ARIEL...MAYFIELD...PLEASANT MOUNT...PROMPTON...RUTLEDGEDALE...
SHEHAWKEN...TOMPKINSVILLE...TRESSLARVILLE...WALLSVILLE...WAVERLY
AND WAYMART.
AT 830 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A
CLUSTER OF THUNDERSTORMS WITH TORRENTIAL RAINS OVER SOUTHEASTERN
SUSQUEHANNA AND NORTHERN LACKAWANNA COUNTIES. THESE STORMS WILL
AFFECT LACKAWANNA AND WAYNE COUNTIES WITH HEAVY DOWNPOURS THROUGH
ABOUT 930 PM. 1 TO 2 INCHES OF RAIN IN LESS THAN AN HOUR COULD
FALL. MANY OF THESE AREAS WERE ALSO HARD HIT WITH FLOODING ON
WEDNESDAY NIGHT.
RAPID FLOODING LIKELY WILL OCCUR OVER MANY OF THE SMALL STREAMS AND
CREEKS CLOSE TO THE ABOVE MENTIONED LOCATIONS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS.
$$
LAT...LON 4145 7522 4145 7581 4162 7573 4164 7547
4177 7548 4189 7544 4186 7519 4165 75062 follow-up statements
000 WGUS71 KBGM 050216 FFSBGM PAC069-127-050345- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BINGHAMTON NY 1010 PM EDT THU SEP 4 2003 ...FLASH FLOOD WARNINGS FOR NORTHERN LACKAWANNA AND WAYNE COUNTIES IN NORTHEAST PENNSYLVANIA HAVE BEEN CANCELLED... AT 1005 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT SHOWERS AND THUNDERSTORMS HAD WEAKENED CONSIDERABLY, WHILE MOVING MAINLY INTO SULLIVAN COUNTY NEW YORK. HEAVY RAINS, WHICH HAD AFFECTED THESE COUNTIES EARLIER THIS EVENING, ARE NO LONGER A THREAT. HOWEVER, SOME RESIDUAL STANDING WATER MAY STILL EXIST ON AREA ROADWAYS. AS A RESULT, MOTORISTS ARE URGED TO USE CAUTION. $$ MJ/DP
000 WGUS71 KBGM 050218 CCA FFSBGM PAC069-127-050345- FLASH FLOOD STATEMENT...CORRECTED FOR PRODUCT HEADER NATIONAL WEATHER SERVICE BINGHAMTON NY 1010 PM EDT THU SEP 4 2003 ...FLASH FLOOD WARNINGS FOR NORTHERN LACKAWANNA AND WAYNE COUNTIES IN NORTHEAST PENNSYLVANIA HAVE BEEN CANCELLED... AT 1005 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT SHOWERS AND THUNDERSTORMS HAD WEAKENED CONSIDERABLY, WHILE MOVING MAINLY INTO SULLIVAN COUNTY NEW YORK. HEAVY RAINS, WHICH HAD AFFECTED THESE COUNTIES EARLIER THIS EVENING, ARE NO LONGER A THREAT. HOWEVER, SOME RESIDUAL STANDING WATER MAY STILL EXIST ON AREA ROADWAYS. AS A RESULT, MOTORISTS ARE URGED TO USE CAUTION. $$ MJ/DP
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Sep 4, 1:55 PM EDT, 6 hours 40 minutes earlier.
Area forecast discussion, Sep 4, 1:55 PM EDT, 6 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 155 PM EDT THU SEP 4 2003 OVERVIEW...GNRLY DRIER PTRN IN STORE FOR THE FCST AREA. SOME DIFFS IN THE MDLS WITH RESPECT TO THE TIMING AND PCPN POTNL ASSCD WITH A BACK-DOOR TYPE CDFNT SUNDAY NGT INTO MONDAY. CDFNT CRNTLY NEAR A UCA-ELM LINE AND CONTINUES TO HEAD SEWD. WILL KEEP CHC POPS FOR THE SRN CATSKILLS AND MOST OF NE PA FOR SCT EVNG ACTIVITY. THUS FAR ACTIVITY HAS BEEN VERY WEAK, BUT SOME LIMITED POTNL FOR DVLPMNT AHEAD OF FNT INTO THE EARLY EVNG HRS. ANY CONVECTION WILL HAVE TO BE MONITORED CLOSELY DUE TO VERY LOW FFG VALUES IN THIS AREA. OTRW XPCT SKIES TO BE PARTLY TO MOSTLY CLOUDY. SCT-BKN CLDS AND LGT NW WINDS, ALONG WITH LOWERING TDS SHUD MINIMIZE THREAT FOR AREAS OF FOG, ALTHO SOME VLYS MAY SEE PATCHY FOG TWDS DAYBREAK. SFC HIGH PRES WILL GRADUALLY BUILD INTO THE RGN, BUT THERE ARE STILL RIPPLES IN THE NW FLOW ALOFT, WITH LOW LVL MSTR TO WORK ON. TDAS SAT PIX SHOW AN XTNSV AREA OF STRATO-CU OVER THE CNTRL GTLAKES, AND IT APPEARS THIS WILL ROTATE INTO THE RGN TMRW. I DONT THINK IT WILL BE ENTIRELY OVC ACRS UPSTATE NY AS PER ETA MOS GUIDANCE, BUT DO XPCT PLENTY OF BKN CLDS WITH OCNL BREAKS OF SUNSHINE HERE MORE SUNSHINE LIKELY LATE IN THE DAY ACRS THE CNTRL SRN TIER/FINGER LAKES AND WRN MOHAWK VLY AS AXIS OF MSTR BEGINS TO PULL OUT. A PARTLY SUNNY FCST MAY SUFFICE FOR NE PA AND FAR SRN CATSKILLS WHICH WILL BE FURTHEST REMOVED FROM THE LOW LVL MSTR. RIDGING ALOFT AND DRIER AIR FOR FRI NGT AND SATURDAY WITH MAINLY CLEAR SKIES. NO REAL PRBLMS WITH MOS TEMPS. EXTENDED FORECAST (SAT NIGHT - THU) MODELS INDICATING PASSAGE OF BACK DOOR COLD FRONT LATE SUNDAY INTO MONDAY. ETA IS FASTER...AND SLIGHTLY STRONGER WITH SUPPORTING 500 MB WAVE...WHILE GFS SLOWER/WEAKER. VERY DRY LOWER ATMOSPHERE WILL TEND TO KEEP THINGS DRY...SO WILL ONLY INCREASE CLOUD COVER ATTM. CWA WILL GENERALLY BE UNDERNEATH 500 MB RIDGE...THUS WILL KEEP REMAINDER OF THE PERIOD DRY. GENERALLY FOLLOWED MEX TEMPS...ALTHOUGH WENT SLIGHTLY WARMER LATE IN THE PERIOD. AVIATION VFR CONDS SHOULD CONTINUR THROUGH THE AFTERNOON...WITH A FEW SHRA/TSRA CAUSING MVFR...PATICULARLY AT KBGM/KAVP. VFR WILL RETURN FOR A PERIOD THIS EVE...THEN CIGS WILL BECOME BKN AGAIN AS TROUGH AXIS SWINGS THROUGH...LOWERING TO MVFR LEVELS. .BGM...NONE. DAYS 1-2: BRADY DAYS 3-7/AVIATION: CEMPA
Hazardous weather outlook, Sep 4, 4:35 PM EDT, 4 hours before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-042230- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 435 PM EDT THU SEP 4 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY... SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT THE REGION LATE THIS AFTERNOON AND INTO THE EVENING. LOCALIZED DOWNPOURS CAN BE EXPECTED WITH SOME OF THE STORMS. ESPECIALLY ACROSS PARTS OF NORTHEAST PENNSYLVANIA AND THE WESTERN CATSKILLS IN NEW YORK WHERE HEAVY RAIN FELL LAST NIGHT, LOCALIZED RUNOFF PROBLEMS ARE POSSIBLE. PLEASE REFER TO PRODUCT ALBSPSBGM FOR MORE SPECIFIC INFORMATION ON THE POTENTIAL FOR HEAVY RAIN THROUGH THIS EVENING. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER CALL TO ACTION STATEMENT... SKYWARN ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.
In the hours before
Special weather statement, Sep 4, 4:25 PM EDT, 4 hours 10 minutes before
NYZ057-062-PAZ038>040-043-044-047-072-050400- SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE BINGHAMTON NY 425 PM EDT THU SEP 4 2003 ...THUNDERSTORMS WITH HEAVY RAIN ARE POSSIBLE LATE TODAY INTO THIS EVENING... A SLOW MOVING COLD FRONT OVER CENTRAL NEW YORK AND WESTERN PENNSYLVANIA WILL MOVE SOUTHEAST AND PASS THROUGH THE REGION THIS EVENING. SHOWERS AND THUNDERSTORMS ARE LIKELY LATE TODAY AND THIS EVENING ACROSS NORTHEAST PENNSYLVANIA AND SOUTHEAST NEW YORK AS THIS FRONT APPROACHES. ANY THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE RAINFALL RATES OF AN INCH PER HOUR, WHICH WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS. AREAS THAT RECEIVED HEAVY RAINFALL LAST NIGHT, INCLUDING LACKAWANNA COUNTY AND THE CENTRAL SECTIONS OF WAYNE COUNTY, WILL BE ESPECIALLY VULNERABLE TO LOCALIZED FLOODING IF RAINFALL RATES APPROACH AN INCH PER HOUR. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE...OR VISIT OUR INTERNET WEB SITE AT WEATHER.GOV.
The office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 4, 8:13 PM EDT | Tornado Warning | BGM | Susquehanna | 47 min |
Nearby
Flash Flood Warnings in Pennsylvania, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.